Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 82, NWS Brownsville, TX

May 15, 2012Kenedy County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 15, 2012, 5:27 PM CDT for Kenedy County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2012, 5:27 PM CDT (22:27 UTC)
Expired
May 15, 2012, 6:00 PM CDT
In force
33 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 94 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2012-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2012-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
886 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

515 
WUUS54 KBRO 152227
SVRBRO
TXC261-152300-
/O.NEW.KBRO.SV.W.0082.120515T2227Z-120515T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
527 PM CDT TUE MAY 15 2012

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KENEDY COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 600 PM CDT

* AT 527 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...OVER
  NORTHERN KENEDY COUNTY...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GULF WIND FARM.
  PENASCAL WIND FARM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

QUARTER SIZE HAIL IS LIKELY. MOVE INDOORS IMMEDIATELY.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2709 9743 2694 9745 2695 9740 2702 9740
      2698 9737 2686 9736 2685 9739 2694 9740
      2693 9745 2682 9746 2684 9750 2683 9752
      2685 9755 2680 9750 2678 9754 2713 9771
      2722 9753
TIME...MOT...LOC 2227Z 333DEG 19KT 2709 9757

$$

64
2 follow-up statements
398 
WWUS54 KBRO 152248
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
548 PM CDT TUE MAY 15 2012

TXC261-152300-
/O.CON.KBRO.SV.W.0082.000000T0000Z-120515T2300Z/
KENEDY-
548 PM CDT TUE MAY 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL KENEDY COUNTY...

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN KENEDY COUNTY.

THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING...
  QUARTER SIZE HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&


LAT...LON 2709 9743 2694 9745 2695 9740 2702 9740
      2698 9737 2686 9736 2685 9739 2694 9740
      2693 9745 2682 9746 2684 9750 2683 9752
      2685 9755 2680 9750 2678 9754 2713 9771
      2722 9753
TIME...MOT...LOC 2249Z 333DEG 19KT 2699 9751

$$

64
139 
WWUS54 KBRO 152300
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
600 PM CDT TUE MAY 15 2012

TXC261-152310-
/O.EXP.KBRO.SV.W.0082.000000T0000Z-120515T2300Z/
KENEDY-
600 PM CDT TUE MAY 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KENEDY COUNTY HAS
EXPIRED...

AT 600 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THE 
THUNDERSTORM HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

DOPPLER RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY
WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM.


LAT...LON 2709 9743 2694 9745 2695 9740 2702 9740
      2698 9737 2686 9736 2685 9739 2694 9740
      2693 9745 2682 9746 2684 9750 2683 9752
      2685 9755 2680 9750 2678 9754 2713 9771
      2722 9753
TIME...MOT...LOC 2300Z 333DEG 19KT 2694 9748

$$

64

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:36 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, May 15, 1:36 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
136 PM CDT TUE MAY 15 2012

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...SOMEWHAT CHALLENGING
SHORT TERM FORECAST IN THE NEXT 12 TO 18 HOURS AS A MID LEVEL LOW OR
TROUGH SWINGS ACROSS NORTH CENTRAL TEXAS. MOST OF THE ENERGY WILL BE
CONCENTRATED NORTH OF THE CWA...BUT EVEN NOW CONVECTION IS BEGINNING
IN THE DEL RIO AREA AND NORTHERN SECTIONS OF THE CRP CWA. STRATEGY
WAS TO EXTEND THE INHERITED GRIDS FOR THE FIRST PERIOD...SCATTERED
SHOWERS AND THUNDERSTORMS...A FEW HOURS DEEPER INTO THE FORECAST
THIS EVENING. THE MAIN THREAT WILL BE THE DEVELOPING CONVECTION TO
THE NORTH MOVING SOUTHEAST ON A NORTHWEST FLOW ABOVE THE BOUNDARY
LAYER. GIVEN THE LIMITED SOUTHERN EXTENT OF THE UPPER ENERGY...AND
WEAK MID LEVEL LAPSE RATES...DO NOT SEE LARGE THREAT OF SEVERE. MORE
LIKELY SCENARIO SIMILAR TO LAST NIGHT WITH LINE OF CONVECTION WITH
EMBEDDED THUNDERSTORMS MOVING THROUGH. SMALL HAIL AND GUSTY WINDS
WILL BE POSSIBLE IN THE STORMS HOWEVER. GIVEN THAT THE CONVECTION
MAY PERSIST INTO THE EVENING AND OVERNIGHT HOURS....NEXT SHIFT MAY
NEED TO FURTHER TWEAK THE FORECAST AS THINGS DEVELOP.

BEYOND TONIGHT...LOOKING FOR MID LEVEL RIDGING TO BUILD IN ON
WEDNESDAY AND HIGH PRESSURE TO DOMINATE THE NORTHWEST GULF. IT
SHOULD BE A TRANQUIL TRANSITION INTO THE LONG TERM WEDNESDAY NIGHT
INTO THURSDAY. MAY EVEN SEE A TOUCH OF PATCHY FOG EARLY THURSDAY AS
WINDS BECOME VERY LIGHT.

.LONG TERM /THURSDAY THROUGH TUESDAY/...VERY FEW CHANGES TO THE
INHERITED FORECAST AS WE ENTER WHAT APPEARS TO BE A QUIET OVERALL
WEATHER PATTERN. AS THE UPPER TROUGH DEPARTS TO THE EAST THAT HAS
GIVEN US THE MORE UNSETTLED WEATHER OF THE LAST TWO DAYS BROADER
STRENGTHENING OF THE SUBTROPICAL RIDGE IS EVIDENT. THIS APPEARS TO
KEEP ENCROACHING UPPER TROUGHS WELL TO OUR NORTH OVER THE NEXT SEVEN
DAYS. THE RESULT IS WARM WEATHER WITH LITTLE OVERALL SYNOPTIC
PRESSURE GRADIENT. THE AIRMASS OVER THE WESTERN GULF IS EXPECTED TO
RECHARGE FROM THE RECENT FRONTAL PASSAGE/CONVECTIVE OVERTURNING AND
THAT SHOULD SEND IN INCREASED LOW LEVEL MOISTURE ON LIGHT EASTERLY
TO SOUTHEASTERLY WINDS BY THURSDAY OR FRIDAY AT THE LATEST.

GFS/ECMWF QPF OUTPUTS SUGGEST SOME CONVECTION FRIDAY OR SATURDAY
WITH THE INCREASE IN LOW LEVEL MOISTURE...BUT 500MB CHARTS AND FORECAST
SOUNDINGS SHOW WE SHOULD HAVE A SIGNIFICANT SUBSIDENCE INVERSION IN
PLACE BY THAT TIME SO EXPECT WE WILL STAY DRY. THE NET RESULT ON OUR
WEATHER WILL BE A GRADUAL INCREASE IN HUMIDITY AS THE WEEK
PROGRESSES AND A CONTINUATION OF THE WARM...BUT NOT EXCEPTIONALLY
HOT AFTERNOON HIGHS AND SEASONABLE LOW TEMPERATURES.

&&

.MARINE...TONIGHT THROUGH WEDNESDAY NIGHT...LIGHT NORTH WINDS PREVAIL OVER THE
BAY AND THE GULF EARLY THIS AFTERNOON WITH OFFSHORE WAVE HEIGHTS
BETWEEN 2 AND 3 FEET. ISOLATED SHOWERS HAVE BEEN ONGOING FAR
OFFSHORE SINCE EARLIER THIS MORNING WHEN A LINE OF CONVECTION MOVED
OFFSHORE. WINDS WILL REMAIN LIGHT FROM NORTH TO NORTHEAST IN THE
SHORT TERM...WITH LOW SEAS AS WELL. WILL SEE CONTINUED ISOLATED
CONVECTION THROUGH TONIGHT AS A MID LEVEL DISTURBANCE SWINGS THROUGH
THE AREA. CONDITIONS WILL IMPROVE WEDNESDAY AS THE TROUGH AXIS MOVES
TO THE EAST.

.THURSDAY THROUGH SATURDAY...GENERALLY LOW TO MODERATE SEAS ARE
EXPECTED THROUGH THE END OF THE WEEK WITH LIGHT TO MODERATE WINDS.
OVERALL FAVORABLE MARINE CONDITIONS ARE EXPECTED THROUGH THE PERIOD

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

54/68/MARTINEZ
Hazardous weather outlook, May 15, 6:30 AM CDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
630 AM CDT TUE MAY 15 2012

TXZ248>257-160945-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
630 AM CDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER DEEP SOUTH TEXAS AND THE
RIO GRANDE VALLEY LATER TODAY AND TONIGHT. SOME OF THESE STORMS
COULD BECOME STRONG AND HAVE THE POSSIBILITY TO PRODUCE SMALL HAIL
AND GUSTY WINDS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-160945-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
630 AM CDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS MAY BECOME STRONG TO SEVERE OVER THE GULF
TONIGHT AS AN UPPER DISTURBANCE MOVES OFFSHORE. EXPECT HIGHER SEAS
AND GUSTY WINDS NEAR ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 15, 4:13 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
413 PM CDT TUE MAY 15 2012

TXZ251-152200-
KENEDY-
413 PM CDT TUE MAY 15 2012

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN KENEDY COUNTY...

A THUNDERSTORM...MOVING SOUTHEAST AT 10 MPH...WILL AFFECT
SARITA...UNTIL 500 PM CDT. GUSTY WINDS UP TO 40 MPH ARE EXPECTED
WITH THIS STORM.

64

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 4:15 PM CDTSpecial Marine WarningBRO60 min
May 15, 4:37 PM CDTSevere Thunderstorm WarningBROKenedy23 min
May 15, 4:59 PM CDTSevere Thunderstorm WarningBROKenedy31 min
May 15, 5:45 PM CDTSpecial Marine WarningBRO43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.